Alert archive / Vermont / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 47, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 29, 2004, 3:29 PM EDT for Franklin County, Grand Isle County, Vermont. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2004, 3:29 PM EDT (19:29 UTC)
- Expired
- Aug 29, 2004, 4:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
Counties Franklin County, VT, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 49 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 4:00 PM EDT | TSTM WND DMG | Alburg, VT | CONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE LIMBS DOWN. |
| Aug 29, 4:00 PM EDT | TSTM WND DMG | Alburg, VT | CONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE LIMBS DOWN. |
| Aug 29, 4:00 PM EDT | TSTM WND DMG | Alburg, VT | CONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE LIMBS DOWN. |
| Aug 29, 4:00 PM EDT | TSTM WND DMG | Alburg, VT | CONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBTV 291929
SVRBTV
VTC011-013-292015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
329 PM EDT SUN AUG 29 2004
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAND ISLE COUNTY IN NORTHWEST VERMONT
FRANKLIN COUNTY IN NORTHWEST VERMONT
* UNTIL 415 PM EDT
* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ALBURG...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR WEST SWANTON...ALBURG...5 MILES NORTH OF SWANTON AROUND 330 PM
EDT
NEAR HIGHGATE SPRINGS...5 MILES NORTH OF HIGHGATE FALLS AROUND 340
PM EDT
NEAR FRANKLIN AROUND 350 PM EDT
NEAR RICHFORD AROUND 410 PM EDT
THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.
LAT...LON 4500 7335 4501 7320 4500 7256 4494 7254
4492 7291 4491 7293 4491 7310 4490 7312
4490 7329 4489 7333
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 12:07 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 29, 12:07 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 1207 PM EDT SUN AUG 29 2004 .UPDATE... UPDATED ZONES SENT OUT WITH A FEW FIRST PERIOD CHANGES. STLT PICS SHOWING AT LEAST PARTIAL SUNSHINE ACRS ENTIRE FA...WITH STILL NO PCPN BEING DETECTED BY RADAR. HAVE INDICATED PRTLY SUNNY/DRY CONDITIONS FOR EARLY PM...THEN SHWRS/THNDSTRMS LIKELY. STILL POTENTIAL FOR LOCALLY HVY RAINFALL WITH PWS AROUND 2 INCHES. ALSO SLITE CHC STRONG WNDS IN ANY THNDSTRMS. BASED ON CURRENT TEMPS AND AMT OF SUNSHINE...HAVE RAISED MAX TEMPS FOR TODAY IN MOST AREAS BY A FEW DEGREES. .PREVIOUS DISCUSSION FROM 1055 AM... WARM AND HUMID AIRMASS REMAINS IN PLACE ACRS FA. WEAK FRONT DRAPED ACRS NRN ZONES AS OF LATE THIS MORNING. EXPECT THIS BOUNDARY TO LIFT NORTH A BIT DURING PM AS WEAK SFC WAVE TRACKS UP THRU ST LWR VLY. STLT PICS SHOWING SOME BRKS IN THE CLOUD COVER ACRS RGN ATTM...BUT RADAR RATHER QUIET WITH JUST AN ISOLATED SHWR OR TWO BEING DETECTED. EXPECT SHWR/TSTRM DVLPMNT TO INCREASE THIS PM AS ATMOS DESTABILIZES. ACTIVITY WILL BE WIDESPREAD NRN AREAS DUE PROXIMITY FRONT...BUT STILL NUMEROUS SHWRS/TSTRMS EXPECTED FURTHER SOUTH WHERE INSTABILITY WILL BE GREATEST. MAIN THREAT WILL CONTINUE TO BE LOCALLY HVY RAINS AND POTENTIAL FOR FLASH FLOODING. THERE IS ALSO THE RISK THAT STORMS MAY PRODUCE BRIEFLY STRONG WINDS. MAX TEMPS EXPECTED TO BE WITHIN A FEW DEGREES OF 80. GOING FCST HAS IT ALL COVERED...SO NO UPDATE ATTM. .DISCUSSION FROM 340 AM... SHORT TERM (TODAY THROUGH WED)... OVERALL SCENARIO REMAINS BASICALLY UNCHANGED FROM 24 HOURS AGO WITH UNSETTLED CONDS OVERSPREADING NORTHERN/WESTERN ZONES TODAY AND CONTINUING ACROSS THE ENTIRE FCST AREA MONDAY BEFORE ENDING FROM WEST TO EAST MONDAY NT. LATEST LAPS/MSAS ANALYSIS INDICATING COLD FRONT HAS DRIFTED SOUTHWARD OVERNIGHT TO A KART TO KBTV LINE AND STALLED. EXPECT FRONT TO REMAIN STATIONARY OVER THE NEXT FEW HOURS...THEN LIFT SLOWLY NORTHWARD TO VCNTY OF SLV BY THIS AFTERNOON IN RESPONSE TO OHIO VLY SFC WAVE RIDING NE ALONG BNDRY. EXCELLENT OVERRUNNING COMBINED W/MOISTURE CONVERGENCE AND OMEGA ALL ARGUE FOR CATEGORICAL POPS ALONG AND NORTH OF BNDRY. SOUTHERN VT MORE ENTRENCHED WITHIN THE WARM SECTOR...AND WITH THIS AREA REMOVED FROM BETTER DYNAMICS...SFC BASED INSTABILITY WILL BE THE DRIVING FACTOR FOR ANY CONVECTION THAT FIRES. NONETHELESS...STILL EXPECT ACTIVITY TO BE SCT TO NUMEROUS HERE DURING AFTERNOON HOURS. PWAT PLUME OF 1.8 TO 2.1 INCHES ACROSS CENTRAL/ NORTHERN ZONES ALSO ARGUES FOR LOCALIZED BUT EXCESSIVE RAINFALL TO REMAIN A GOOD POSSIBILITY. HYDROLOGICAL CONDITIONS ACROSS NORTHEASTERN NY AND CENTRAL/NORTHERN VT WILL BE CLOSELY MONITORED THROUGHOUT COURSE OF AFTERNOON/EVENING AS LOWEST 3 HR FFG APPEARS TO LIE ACROSS THIS AREA. AFOREMENTIONED SFC WAVE PASSES NORTH AND EAST OF REGION OVERNIGHT TONIGHT...HOWEVER MID LEVEL FLOW REMAINS NEARLY PARALLEL TO SFC FRONT...AND EXPECT BNDRY TO REMAIN PARKED ACROSS CENTRAL/NORTHERN ZONES THROUGH MONDAY WITH SECONDARY ALBEIT WEAKER SFC WAVE RIDING ALONG FRONT. THUS LIKELY TO CATEGORICAL POPS WILL BE MAINTAINED. ONLY EXCEPTION WOULD LIE ACROSS SOUTHERN ZONES...WHERE DISTANCE FROM FRONTAL ZONE AND LACK OF DIURNAL INSTABILITY ARGUE FOR ONLY CHC POPS HERE OVERNIGHT. THEN LIKELY POPS ALL AREAS DURING MONDAY AS SECONDARY WAVE TRAVERSES AREA. AGAIN...WITH MOIST SUBTROPICAL AIRMASS IN PLACE...EXPECT LOCALLY HEAVY RAINFALL REMAINS POSSIBLE. BY MON NT SECONDARY SFC WAVE PUSHES NORTH AND EAST OF AREA...WITH MAIN AXIS OF RAIN SHIELD EXITING EASTWARD BY MORNING. WILL MAINTAIN LIKELY EVENING POPS FROM DACKS EASTWARD...THEN DRY THINGS OUT OVERNIGHT WITH SOME CLEARING POSSIBLE FAR WEST BY TUE MORNING. BROAD GREAT LAKES HIGH PRESSURE THEN BRIDGES ACROSS NEW ENGLAND DURING COURSE OF TUESDAY...AND SETTLES ACROSS AREA BY WED WITH AMPLE SUNSHINE AND SEASONABLE TEMPS. && LONG TERM (WED NT THROUGH SAT)... NO CHANGES TO EXTENDED PORTIONS OF FCST AT THIS TIME WITH SUNNY/PC AND DRY CONDS EXPECTED AS AFOREMENTIONED HIGH PRESSURE DRIFTS SLOWLY EASTWARD OFFSHORE OF SOUTHERN NEW ENGLAND. BY SATURDAY RETURN FLOW AND MOISTURE TRANSPORT AROUND BACK SIDE OF HIGH MAY BE SUFFICIENT TO PRODUCE SOME SHRA ACTIVITY BY LATER IN THE DAY...BUT CONFIDENCE LOW TO INTRODUCE ANY MENTION OF RAINFALL AT THIS POINT. && AVIATION... AREAS OF LIFR/IFR THRU 12Z DUE TO LOW CLDS/FOG FM SOUPY AIRMASS ACRS FA. MVFR/VFR CONDS DRG THE DAY IN ABSENCE OF SHRA/TSRA BUT MORE SHRA/TSRA ACTVTY DVLPG THIS AFTN/TNGT WL BRG IFR CONDS BACK. MVFR/IFR CONDS FOR MUCH OF THE DAY IS KMSS WITH SHRA/TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && PUBLIC...JMG AVIATION...SLW
Hazardous weather outlook, Aug 29, 3:28 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 328 AM EDT SUN AUG 29 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-300727- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 328 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL DEVELOP ALL ACROSS THE NORTH COUNTRY BUT BE MOST PREVALENT ACROSS NORTHERN NEW YORK AND NORTH OF RUTLAND AND WINDSOR COUNTIES IN VERMONT. LOCALLY VERY HEAVY RAIN IS EXPECTED ALONG WITH THE THREAT FOR LOCALIZED FLOODING HEIGHTENED. THIS THREAT WILL CONTINUE THROUGH MONDAY...SLOWLY SHIFTING SOUTHEAST INTO ALL OF VERMONT BY MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: AFTER THE HEAVY RAIN THREAT SLOWLY EXITS THE REGION BY MONDAY NIGHT, DRIER WEATHER SHOULD RETURN FOR THE REST OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Aug 29, 2:32 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 232 PM EDT SUN AUG 29 2004 NYZ027-028-030-031-291928- EASTERN CLINTON-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-WESTERN CLINTON- 232 PM EDT SUN AUG 29 2004 AN AREA OF THUNDERSTORMS OVER NORTHEAST FRANKLIN COUNTY IN NEW YORK WILL MOVE NORTHEAST INTO NORTHWEST CLINTON COUNTY THROUGH 330 PM. TORRENTIAL DOWNPOURS...GUSTY WINDS AND HAIL ARE POSSIBLE WITH THESE STORMS. SOME OF THE TOWNS AFFECTED THROUGH 330 PM ARE...CANNON CORNERS...ELLENBURG DEPOT...HARRIGAN AND CHURUBUSCO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:20 PM EDT | Flash Flood Warning | BTV | Addison | 4 hr |
| Aug 29, 5:19 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden | 41 min |
| Aug 29, 6:00 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Lamoille | 45 min |
| Aug 29, 6:29 PM EDT | Severe Thunderstorm Warning | BTV | Orleans | 46 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.